Georgia, 2025

Hail in Georgia, April 23, 2025

April 23, 2025 · NWS CHS · 1 event in 1 county or zone

A cold front stalling near the area and interacting with a sea breeze circulation within a modestly unstable environment displaying cold temperatures aloft, led to severe thunderstorms capable of producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cold front stalling near the area and interacting with a sea breeze circulation within a modestly unstable environment displaying cold temperatures aloft, led to severe thunderstorms capable of producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 23, 2:45 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 23, 2:45 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
345 PM EDT Wed Apr 23 2025

.SYNOPSIS...
A cold front will become stationary over or near the area today
into Thursday, lifting north by Friday. A cold front will move
through Saturday night or Sunday, with high pressure to build
from the north early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Isolated chances of marginally severe hail and/or damaging
winds seem likely with the ongoing convection over the
Allendale, Colleton, and Screven counties. Showers and
thunderstorms are forecast to expand across southeastern SC and
southeastern GA over the next couple hours. Even though its a
general weak- sheared environment, MUCAPE values ~1500-1750 J/kg
combined with abundant moisture will allow these storms to
support marginally severe winds and hail in pulse- like
updrafts (especially when the line of storms meet up with the
sea breeze in the hour, or so). Given the PWAT values ~1.5
inches, 1.0-1.5 inches of rainfall is possible with these
storms. Temperatures should continue to push through the low to
mid 80s until sunset.

Tonight: Convection will gradually fade away through the evening
hours with the loss of heating, although some showers could continue
on according to fastest runs of the HREF. Mentioned a chance of
patchy fog and/or stratus developing ~08Z as there will be calm
winds and wet grounds due to post-rainfall. It looks to be
another warm night with lows only dropping into the low to mid
60s (with it being a little warmer closer to the beaches).

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/....
We will have to see where the stalled front ends up being after the
evening and overnight showers/storms, with 12Z. model consensus
being a west to east oriented front from western Charleston county
up into Allendale county and extending into northern Georgia.
Showers and storms are expected to continue forming as low-level
convergence along the front looks to provide enough lift, leading to
chances (20-50% probabilities, highest inland) for scattered showers
and storms continuing into the early afternoon hours. As the surface
high pressure off to our north-northeast slowly slides
northeastwards, some weak shortwaves begin to move in from the
southwest, and with the remaining 1-1.25" PWATs, scattered showers
and thunderstorms are expected to continue for the inland areas
before decreasing into the evening hours as the sea-breeze pushes
eastwards. CAPE values of 500-1000 J/kg look to be available, so
similar to today can't rule out pulsey thunderstorms producing some
isolated small hail and breezy winds, though severe thunderstorms
look unlikely given even less upper level flow than we have today.
Rainfall amounts aren't looking to be impressive, with amounts under
a tenth of an inch for most. Given the lack of upper level flow,
can't rule out a slow moving thunderstorm bringing amounts closer to
the half inch mark, though that will be very patchy and localized.

Given the increased cloud coverage and chances for
storms, highs will be a few degrees cooler on Thursday with
afternoon highs in the lower to mid 80s across inland areas, and
upper 70s along the coast. For areas that see rainfall, some patchy
fog is possible given the fresh influx of surface moisture. However,
given the spatial uncertainties have left mention out of the current
forecast. With the boundary layer decoupling as the inversion
strengthens, overnight lows will drop to near the dewpoint
temperatures in the upper 50s to mid 60s, warmest along the coast.

For Friday, the surface high pressure slides southwards while
remaining well off the coast, leading to south-southeasterly winds
continuing. Aloft, we remain under weak west-southwesterly flow,
with some weak shortwaves moving through. This, in combination with
the sea-breeze may spark off another round of afternoon showers and
thunderstorms, with highest probabilities (~30%) inland and dropping
towards the coast. Highs again reach up into the lower to mid 80s
across the region. Again, areas that see rainfall have a chance for
seeing patchy fog. Otherwise, overnight lows into Saturday upper 50s
to mid 60s.

On Saturday a cold front will be approaching the area from the
north, but before it gets here daytime highs will reach up into the
mid 80s to lower 90s across inland regions, highest across eastern
Georgia. Areas along the coast will get up into the upper 70s to
lower 80s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Overnight into Sunday the aforementioned cold front will have moved
through, with chances (30-50% probability) for scattered showers and
thunderstorms as it moves through. A surface high pressure quickly
fills in behind the exiting cold front, bringing some cooler
temperatures to the region. Areas across southeastern South Carolina
may only reach into the upper 70s, while southeastern Georgia will
reach up into the mid 80s. Another mild day expected for Monday as
the surface high moves off the coast, with temperatures warming
again on Tuesday as southerly surface flow returns.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
18Z TAFs KCHS/KJZI/KSAV: VFR conditions should prevail through
this afternoon and into this evening. However, showers/thunderstorms
will persist through this afternoon into this evening, impacting
the terminals between 19Z and 00Z. VCTS remains in the forecast
at all terminals with further refinements likely. Added a
mention of some fog between 08Z to 12Z with flight restrictions
possible in the early morning.

Extended Aviation Outlook: Generally quite aviation conditions are
expected through Sunday, while patchy overnight fog can't be ruled.
Monday into Tuesday may bring the return of MVFR or lower flight
rules as chances for scattered showers and thunderstorms return.

&&

.MARINE...
Tonight: Marine conditions remain calm as southeasterly winds
prevail overnight. Seas will be from 2-3 ft.

Thursday through Friday: Winds will remain out of the east-southeast
through Friday right around 10 to 15 knots, with wave heights near
the coast remaining at or below 2 feet, getting close to 4 feet 60nm
out to sea. Can't rule out some isolated afternoon showers and
thunderstorms close to shore, but most activity looks like it should
remain onshore.

Saturday through Monday: A cold front will be approaching throughout
the day, swinging winds around to the southwest for the day. Cold
front moves through overnight into Sunday, possibly bringing
scattered showers and thunderstorms onto the near and offshore
waters. Sunday will see winds out of the northeast strengthening
throughout the morning, reaching up into the 15-20 knot range into
the Monday. Waves of 3-4 feet are expected near shore, 5 feet 20 nm
out, and 5-6 feet in the 20-60nm range offshore of Georgia.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...Dennis
SHORT TERM...APT
LONG TERM...APT
AVIATION...APT/Dennis
MARINE...APT/Dennis
Hazardous weather outlook, Apr 23, 2:15 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
315 PM EDT Wed Apr 23 2025

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-241915-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
315 PM EDT Wed Apr 23 2025

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

&&

The Graphical Hazardous Weather Outlook can be found at:
https://www.weather.gov/erh/ghwo/?wfo=chs

In the hours before

Special weather statement, Apr 23, 3:38 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Charleston SC
438 PM EDT Wed Apr 23 2025

SCZ043-044-050-232100-
Charleston SC-Inland Colleton SC-Dorchester SC-
438 PM EDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT DORCHESTER...COLLETON AND
CHARLESTON COUNTIES UNTIL 5 PM EDT...

At 438 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cottageville, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Cottageville, Delemar Crossroads, Gettysville, Parkers Ferry
  Landing, Clubhouse Crossroads, Canady Landing, Beck Landing,
  Norman Landing, Gloverville and Westoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

&&

LAT...LON 3288 8055 3301 8047 3293 8018 3275 8033
TIME...MOT...LOC 2038Z 292DEG 12KT 3290 8045

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DPB
Special weather statement, Apr 23, 3:44 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Charleston SC
444 PM EDT Wed Apr 23 2025

SCZ043-049-050-232115-
Charleston SC-Coastal Colleton SC-Inland Colleton SC-
444 PM EDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT COLLETON AND CHARLESTON
COUNTIES UNTIL 515 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm over
White Hall, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Ashepoo, Green Pond, Ritter, White Hall, Jacksonboro,
  Hendersonville, Neyles and Parkers Ferry.

This includes I-95 in South Carolina near mile marker 48.

LAT...LON 3267 8075 3280 8078 3286 8052 3275 8033
      3265 8055 3264 8068 3266 8068 3266 8067
      3267 8067 3267 8070 3268 8072 3267 8073
      3268 8074
TIME...MOT...LOC 2044Z 260DEG 15KT 3272 8070

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DPB
Special weather statement, Apr 23, 3:45 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Charleston SC
445 PM EDT Wed Apr 23 2025

GAZ087-088-099>101-SCZ040-042-047-232115-
Allendale SC-Hampton SC-Effingham GA-Candler GA-Inland Jasper SC-
Jenkins GA-Screven GA-Bulloch GA-
445 PM EDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT EFFINGHAM...JASPER...SCREVEN...
JENKINS...CANDLER...BULLOCH...ALLENDALE AND HAMPTON COUNTIES UNTIL
515 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Captolo, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Statesboro, Metter, Sylvania, Portal, Newington, Pulaski, Oliver,
  Rocky Ford, Dover and Captolo.

This includes I-16 near mile marker 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

&&

LAT...LON 3270 8210 3284 8132 3249 8123 3237 8204
      3256 8207 3254 8203 3256 8203 3261 8200
      3261 8201 3266 8208
TIME...MOT...LOC 2045Z 258DEG 15KT 3266 8164

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH

SST
Special weather statement, Apr 23, 4:17 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
517 PM EDT Wed Apr 23 2025

GAZ088-100-101-SCZ042-047-232145-
Hampton SC-Effingham GA-Inland Jasper SC-Screven GA-Bulloch GA-
517 PM EDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT EFFINGHAM...JASPER...SCREVEN...
BULLOCH AND HAMPTON COUNTIES UNTIL 545 PM EDT...

At 517 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oliver, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Estill, Brooklet, Newington, Oliver, Scotia, Kildare, Shawnee,
  Egypt, Hunters and Captolo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3259 8174 3260 8174 3275 8125 3250 8115
      3235 8166
TIME...MOT...LOC 2117Z 264DEG 10KT 3251 8158

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SST
Local storm report, Apr 23, 4:22 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
522 PM EDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     Hail             6 ENE Newington         32.63N  81.42W
04/23/2025  M0.75 inch       Screven            GA   Trained Spotter

            Dime size hail reported in Blue Springs right along the
            Savannah River.

&&

Event Number CHS2500279

CPM
Local storm report, Apr 23, 4:25 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
525 PM EDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Hail             6 NNW Leefield          32.50N  81.64W
04/23/2025  E0.25 inch       Bulloch            GA   Trained Spotter

            Pea size hail reported near Old River Road and Highway
            24.

&&

Event Number CHS2500280

CPM

The radar

The Charleston,SC radar (KCLX), 59 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bulloch

When
April 23, 4:30 PM EST
Where
Bulloch County, 0.58 mi E of Leefield
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.420, -81.610

Broadcast media relayed a picture of quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2025Every state in 2025This day in weather historyWarnings in Georgia, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240540.